Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 43, NWS Birmingham, AL

August 14, 2013Dallas County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 14, 2013, 1:11 PM CDT for Dallas County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2013, 1:11 PM CDT (18:11 UTC)
Expired
Aug 14, 2013, 4:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:05 PM CDTFLASH FLOOD2 N Selma, ALEMERGENCY MANAGER REPORTS WATER 6 TO 12 INCHES DEEP ON CITIZENS PARKWAY AND EARL GOODWIN PARKWAY IN SELMA. OTHER STREET FLOODING ALSO REPORTED IN THE SELMA AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WGUS54 KBMX 141811
FFWBMX
ALC047-142100-
/O.NEW.KBMX.FF.W.0043.130814T1811Z-130814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 400 PM CDT

* AT 110 PM CDT...RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH 
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. TWO TO THREE INCHES OF 
RAIN HAS ALREADY FALLEN ACROSS THE AREA...AND ANOTHER ONE TO TWO 
INCHES IS POSSIBLE DURING THE NEXT HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SELMA...SELMONT-WEST SELMONT...VALLEY GRANDE...BELKNAP...BOGUE
  CHITTO...BURNSVILLE...DALLAS COUNTY HORSE ARENA...DALLAS LAKE...
  GARDNER ISLAND...MEMORIAL STADIUM...OLD CAHABA PARK...ORRVILLE...
  PAUL M GRIST STATE PARK...POTTER STATION AND TYLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3226 8719 3236 8735 3240 8734 3241 8729
      3248 8729 3250 8710 3259 8704 3270 8703
      3266 8701 3265 8691 3254 8691 3242 8683
      3240 8684 3236 8681 3232 8685 3230 8683
      3228 8686 3223 8681 3223 8690 3215 8691

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:17 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 14, 12:17 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT WED AUG 14 2013

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A COLD FRONT CURRENTLY BISECTS THE FORECAST AREA. NUMEROUS SHOWERS
HAVE DEVELOPED ALONG THIS FRONT WITH A FEW ISOLATED THUNDERSTORMS.
UPDATED POPS TO REFLECT ONGOING ACTIVITY. ADDITIONALLY...DECREASED
POPS ACROSS THE NORTH THIS AFTERNOON AS THE FRONT SAGS FURTHER TO
THE SOUTH. THE LATEST HRRR HAS A PRETTY GOOD HANDLE ON THE CURRENT
SITUATION WITH LITTLE TO NO REDEVELOPMENT ACROSS THE NORTHERN HALF
OF THE CWA LATER THIS AFTERNOON. FURTHER SOUTH...HEAVY RAINFALL
WILL LEAD TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING OVER THE
SOUTHERN HALF OF THE FORECAST AREA. FURTHER UPDATES MAY BE NEEDED
DURING THE DAY AS THE SITUATION EVOLVES. TEMPERATURES ARE IN
PRETTY GOOD SHAPE WITH FORECAST HIGHS IN THE LOW 80S AREAWIDE.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR TO VFR CONDITIONS ACROSS THE TERMINALS AT THIS HOUR. THE
RAINFALL IS FAIRLY WIDESPREAD BETWEEN THE I-20 AND I-85 CORRIDORS
AT THIS HOUR AND SHOULD CONTINUE TO PUSH TO THE SOUTHEAST WITH THE
FRONT. REMOVED MENTION OF PRECIPITATION AT THE NORTHERN TERMINALS
AFTER 21Z WITH LITTLE TO NO REDEVELOPMENT EXPECTED THIS AFTERNOON
AND EVENING. THE SOUTHERN TERMINALS WILL EXPERIENCE SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. FOR
NOW...HAVE ONLY INCLUDED MVFR CONDITIONS BUT VISIBILITIES COULD GO
DOWN TO IFR DURING A HEAVIER DOWNPOUR. SHOWERS AND THUNDERSTORMS
SHOULD BECOME MORE SCATTERED DURING THE OVERNIGHT HOURS WITH IFR
CEILINGS RETURNING.

05/MA

&&

.PREV DISCUSSION...
/ISSUED 525 AM CDT WED AUG 14 2013/

SURFACE FRONT THIS AM JUST SOUTH OF A HAMILTON TO GADSDEN
LINE...WITH DRIER AIR NOT MAKING MUCH PROGRESS TO MOVE INTO THE
NORTHERN FRINGES OF THE CWA. EXPECTING A LITTLE PROGRESS WITH THE
FRONT SOUTHWARD TODAY AND SOME LOWER DEW POINTS TO SNEAK INTO THE
NORTHWEST HALF OF THE AREA FOR A BRIEF APPEARANCE. ON THURSDAY
THOUGH...A CLOSED SURFACE LOW BUILDS ACROSS THE SOUTHERN PART OF
THE STATE ALTHOUGH THERE IS A BIT OF DISCREPANCY WHETHER IT IS
ACROSS SOUTHWEST OR SOUTHEAST ALABAMA. BUT IT WILL BRING MOISTURE
STREAMING BACK INTO CENTRAL ALABAMA AROUND IT AND SCOOT THE LOWER
DEW POINTS BACK TO THE NORTH AND KEEP ELEVATED RAIN CHANCES FOR
THE END OF THE WEEK.

NOW HERE WE GO...AS WE HEAD INTO THE WEEKEND OUR MODEL GUIDANCE
ATTEMPTS TO DEVELOP A GULF LOW. MOST OF THE GUIDANCE DELAYS OR
SLOWLY NUDGES THE SYSTEM WESTWARD. HOWEVER...THE GFS AND SOME
CLIMATOLOGICAL MODELS TAKE THE LOW TOWARD THE CENTRAL GULF COAST.
AS THE GFS IS AN OUTLIER...WANT TO WAIT AND SEE. HOWEVER...THE
REST OF THE GUIDANCE DOES NOT INDICATE A DRIER SCENARIO. INSTEAD
THE SURFACE LOW WEAKENS WITH STRAIGHT SOUTHEAST ONSHORE LOW LEVEL
MOISTURE FLOW. THAT ALONG WITH AN UPPER LOW/LONG WAVE TROUGH
ACROSS THE MISSISSIPPI VALLEY WILL KEEP US IN A VERY WET PATTERN
NO MATTER WHICH MODEL VERIFIES. SO...WHAT DOES THIS MEAN? HIGHER
POPS THROUGH AT THE VERY LEAST SUNDAY...TAPERING OFF FOR MONDAY
THROUGH WEDNESDAY AS THE UPPER LOW WEAKENS AND THE TROUGH PULL OFF
TO THE NORTHEAST. AS FOR TEMPERATURES...THAT IS THE ONLY GOOD
THING IS THAT DAYTIME HIGHS WILL BE LOWER THAN NORMAL WITH MUCH
MORE CLOUD COVER AND RAIN IN THE WORKS. GFS MOS IS WAY TO WARM.

AS FOR FLOODING POTENTIAL. THIS MAY BE MORE OF AN EXTENDED
PROLONGED SOAKING THAN THAT OF FLASH FLOODING. ALTHOUGH...LOCALLY
HIGHER AMOUNTS WOULD NOT RULE OUT FLASH FLOODING IN ISOLATED
LOCALES. SO LEAVING IN LOW NUMBERS FOR FLASH FLOODING IN HWO...BUT
FORGOING A FLASH FLOOD WATCH AT THIS TIME.

08/MK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 14, 6:35 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 AM CDT WED AUG 14 2013

ALZ011>015-017>050-151200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
635 AM CDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL WILL BE PRESENT AT TIMES TODAY ALONG AND AHEAD OF A
FRONT. AS A RESULT...THERE IS A POSSIBILITY OF LOCALIZED FLASH
FLOODING...GENERALLY SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAINFALL WILL BE CONTINUE TO BE POSSIBLE THURSDAY AND
FRIDAY...AND POSSIBLY INTO THE WEEKEND AS A SURFACE LOW DEVELOPS.
THEREFORE...LOCALIZED FLASH FLOODING MAY OCCUR...GENERALLY ALONG
AND EAST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
WEDNESDAY INTO FRIDAY.

08/MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSpecial Weather StatementBMXHale30 min
Aug 13, 7:01 PM CDTSpecial Weather StatementBMXPickens44 min
Aug 13, 7:04 PM CDTSpecial Weather StatementBMXBibb, Shelby41 min
Aug 14, 1:30 AM CDTAreal Flood AdvisoryBMXLamar3 hr
Aug 14, 11:23 AM CDTAreal Flood AdvisoryBMXHale, Perry112 min
Aug 14, 12:44 PM CDTFlash Flood WarningBMXHale3 hr
Aug 14, 12:58 PM CDTAreal Flood AdvisoryBMXDallas2 hr
Aug 14, 1:28 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Tallapoosa3 hr
Aug 14, 3:04 PM CDTAreal Flood AdvisoryBMXBullock3 hr
Aug 14, 3:19 PM CDTAreal Flood AdvisoryBMXBarbour3 hr
Aug 14, 3:53 PM CDTFlash Flood WarningBMXElmore3 hr
Aug 14, 4:10 PM CDTAreal Flood AdvisoryBMXRussell3 hr
Aug 14, 4:34 PM CDTFlash Flood WarningBMXBullock3 hr

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.